Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 27, 2021, 3:25 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2021, 3:25 PM EDT (19:25 UTC)
- Expired
- Mar 27, 2021, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 3:53 PM EDT | TSTM WND GST 42 | 5 Ese Colfax, NC | 36KT GUST RECORDED AT GSO ASOS. |
| Mar 27, 3:54 PM EDT | TSTM WND GST 41 | 5 Ese Colfax, NC | 36KT GUST RECORDED AT GSO ASOS. |
| Mar 27, 3:54 PM EDT | TSTM WND GST 42 | 5 Ese Colfax, NC | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5 ESE COLFAX. 36KT GUST RECORDED AT GSO ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WWUS82 KRAH 271925
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT Sat Mar 27 2021
NCZ021-022-038-039-272030-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
325 PM EDT Sat Mar 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
WESTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 430 PM EDT...
At 325 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Enon to Lake Norman.
Movement was southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Randleman,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.
LAT...LON 3614 8044 3626 8045 3624 7955 3551 8001
3551 8017 3558 8021 3568 8033 3572 8033
3574 8046 3583 8048 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3606 8046
3604 8049 3608 8052
TIME...MOT...LOC 1925Z 307DEG 33KT 3620 8040 3554 8096
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 27, 10:12 AM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Mar 27, 10:12 AM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1012 AM EDT Sat Mar 27 2021 .SYNOPSIS... A nearly stationary front will linger over southern NC this morning. The front will become a warm front and move north through the region late this afternoon and tonight. A strong cold front will surge east across the state Sunday afternoon and early evening. && .NEAR TERM /TODAY AND TONIGHT/... As of 1000 am Saturday... The dense fog, which formed INVOF the stalled front where the lower 60 dewpoints still reside, will continue to lift and dissipate over the next hour or two. Will let the Fog Advisory expire at 10 am. Skirting along the NW periphery of a strong Sub-tropical ridge axis centered over the eastern Gulf and western Atlantic, weak shortwave impulses, over the Tn Valley this morning, will move NE through the southern Mid-Atlantic states through the late afternoon/early evening. During the same time, the stalled frontal zone that currently bisects the forecast area, will retreat north as a warm front. Lift associated with both of these features will support scattered showers and some thunderstorms by the afternoon and into the overnight hours, with the highest convective coverage expected INVOF of the best lift/forcing skirting just north of the area. Upon the dissipation of the fog, partly cloudy skies will allow for some tempered heating, enough so that weak to moderate instability of 1000-1500 J/Kg is forecast to develop along and south of Highway 64(where the lower 60 dewpoints reside). Deep layer shear remains strong, 40-60kts, strongest across the north. Although the best forcing, instability, and shear do not coincide, both remain sufficient to support a few strong to severe storms across the area. Hail and wind are the primary severe threats. Highs today ranging from mid 70s NW to lower/mid 80s SE, potentially cooler across the NW Piedmont if showers and storms develop earlier than anticipated. Cannot rule out some lingering showers overnight. Otherwise, areas of low stratus and fog are likely. Lows in the upper 50s north, to lower mid 60s south. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 248 AM Saturday... ...Windy Sunday with S-SW winds at 20-30 mph with gusts to over 40 mph... ...Strong to severe thunderstorms expected to cross the region between mid-afternoon through the early evening Sunday... Damaging wind gusts the main threat, mid afternoon Sunday through early evening. Timing of thunderstorms is critical - and it appears this threat will be highest with peak heating into the early evening Sunday. The warm front will have lifted north into VA Sunday morning. This will place all of central NC in the warm sector Sunday. Dew points are expected to increase into the lower to mid 60s. As the mid/upper level trough approaches from southern and central Appalachians, a strengthening low level jet of 50-60 knots is expected to develop over the central and eastern part of NC by early afternoon. As temperatures surge into the mid 70s NW to mid 80s over the Sandhills, the MLCAPE will reach or exceed 1000 J/kg east of the Triad region. Thunderstorms are expected to move out of the Appalachians into the western Piedmont by mid-afternoon, then surge east across central NC between 300 PM and 800 PM. With the mean steering flow expected to reach 65-70 knots, a fast moving line of thunderstorms is favored. This line will likely move very quickly with damaging wind gusts possible at the leading edge. An isolated tornado is possible, but the warm front should be well north of our region by the time the storms develop. Strong SSW flow at 20-30 mph will likely gust to 35-40 mph out ahead of the line of storms. The line of storms should exit our region rather quickly by late afternoon in the NW and in the east by the mid-evening hours. Otherwise, clearing, breezy and turning colder with lows in the upper 30s NW to near 50 SE. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 340 AM Saturday... Monday through Wednesday: Surface high pressure will quickly move across the area on Monday, with a much cooler and dryer airmass filtering into the area. This will result in a return to dry weather for the start of next week, with high temps back in the 60s. As the surface high shifts further offshore Monday night into Tuesday a mid level disturbance will lift northeastward from the northern Gulf of Mexico spreading showers back across the area Tuesday morning into Wednesday. However, confidence on the track of the system and timing and where the surface front will be remain low, along with when we will see precip spread back into our area. The 00Z medium range guidance is a bit slower with spreading precip back into the area from the south. For now will go with chance pops from Tuesday through Wednesday. Will need to keep an eye on this system as we will likely see some sort of in-situ CAD develop, and possibly storms (possibly strong to severe). However, at this time with differences in the medium range models and run to run differences will leave out any mention of severe. Temps during this period will be difficult too, largely driven by the precip and actual track of the system. For now will go with highs generally in the 60s for Tuesday, with mid 60s to mid 70s on Wednesday (low confidence though). Low are expected to be in the 40s and 50s. Wednesday night through Friday: The mid/upper level flow pattern will amplify mid week as a deepening trough drives a strong cold front through the area on Wednesday night/Thursday morning, along with band of showers and thunderstorms, some of these storms could be severe depending on the amount of instability we have (poor diurnal timing). Dry weather is expected to return by Thursday afternoon with high temps returning to the 50s, with lows in the upper 20s to mid 30s by Friday morning. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 600 AM Saturday... IFR to LIFR conditions are likely through 12z-14z at KRWI, KFAY, and possibly KRDU through 12z to 14z. Otherwise, MVFR to VFR conditions are expected between 14z and 18z, before scattered showers/thunderstorms with MVFR CIGS/VSBYS can be expected between 18z and 03z/Sunday. Outlook: Showers, with isolated thunder, may linger into Sat evening. The nwd retreat of the front later Sat night-early Sun may then result in a short period of advection fog and low overcast during that time, followed by windy conditions ahead of a strong cold front and line of convection Sun afternoon. VFR conditions in high pressure will follow until the next frontal system and cold air damming --with rain and LIFR-IFR conditions-- affects cntl NC Tue- Wed. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...CBL SHORT TERM...Badgett LONG TERM...BSD AVIATION...Badgett/MWS
Hazardous weather outlook, Mar 27, 2:34 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 234 PM EDT Sat Mar 27 2021 NCZ007>011-021>028-038>043-073>078-086-281845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Hoke- 234 PM EDT Sat Mar 27 2021 ...SEVERE THUNDERSTORM WATCH 58 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a chance of severe thunderstorms this afternoon and early evening as a warm front lifts north through the region. The main hazards appear to be the chance of hail to the size of quarters and wind gusts to near 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A line of thunderstorms is expected to push quickly from west to east through our region Sunday afternoon and early evening. Damaging winds in excess of 60 mph will be possible. An isolated tornado can not be ruled out. The timing of the line should be mid-afternoon in the Triad, late afternoon in the Triangle to near Fayetteville, and early evening along the Interstate 95 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ083>085-088-089-281845- Anson-Richmond-Scotland-Cumberland-Sampson- 234 PM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a chance of strong to locally severe thunderstorms this afternoon and early evening as a warm front lifts north through the region. The main hazards appear to be the chance of hail to the size of quarters and wind gusts to near 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A line of thunderstorms is expected to push quickly from west to east through our region Sunday afternoon and early evening. Damaging winds in excess of 60 mph will be possible. An isolated tornado can not be ruled out. The timing of the line should be mid-afternoon in the Triad, late afternoon in the Triangle to near Fayetteville, and early evening along the Interstate 95 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 27, 2:38 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 4 WSW THOMASVILLE 35.87N 80.14W
03/27/2021 U0.50 INCH DAVIDSON NC PUBLIC
REPORT OF HALF INCH SIZED HAIL WEST OF
THOMASVILLE.
&&
ASLocal storm report, Mar 27, 2:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 SSW SEDGE GARDEN 36.08N 80.14W
03/27/2021 M0.25 INCH FORSYTH NC PUBLIC
PUBLIC REPORTS OF PEA SIZED HAIL SOUTHWEST
OF SEDGE GARDEN.
&&
ASLocal storm report, Mar 27, 2:53 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 ENE THOMASVILLE 35.89N 80.05W
03/27/2021 M0.70 INCH DAVIDSON NC PUBLIC
PUBLIC REPORTS DIME SIZED HAIL NORTHEAST OF
THOMASVILLE.
&&
ASLocal storm report, Mar 27, 3:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 3 NNE THOMASVILLE 35.93N 80.06W
03/27/2021 E1.00 INCH DAVIDSON NC PUBLIC
PUBLIC ESTIMATED QUARTER SIZED HAIL IN
NORTHERN DAVIDSON COUNTY NEAR THE HIGH POINT
CITY LINE. TIME ESTIMATED BY RADAR.
&&
ASLocal storm report, Mar 27, 3:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 5 NNW RANDLEMAN 35.88N 79.82W
03/27/2021 RANDOLPH NC 911 CALL CENTER
911 CALL CENTER REPORTS DOWNED TREES ON
INTERSTATE 73 NEAR THE THE LEVEL CROSS EXIT.
&&
ASSpecial weather statement, Mar 27, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT Sat Mar 27 2021
NCZ021-022-038-039-272030-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
325 PM EDT Sat Mar 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
WESTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 430 PM EDT...
At 325 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Enon to Lake Norman.
Movement was southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Randleman,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.
LAT...LON 3614 8044 3626 8045 3624 7955 3551 8001
3551 8017 3558 8021 3568 8033 3572 8033
3574 8046 3583 8048 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3606 8046
3604 8049 3608 8052
TIME...MOT...LOC 1925Z 307DEG 33KT 3620 8040 3554 8096
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:39 AM EDT | Dense Fog Advisory | RAH | Anson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 20 more | 3 hr |
| Mar 27, 1:43 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| Mar 27, 1:58 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 47 min |
| Mar 27, 2:31 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 59 min |
| Mar 27, 3:17 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange, Randolph | 43 min |
| Mar 27, 3:51 PM EDT | Special Weather Statement | RAH | Person | 54 min |
| Mar 27, 3:54 PM EDT | Special Weather Statement | RAH | Montgomery, Moore, Stanly | 66 min |
| Mar 27, 4:00 PM EDT | Special Weather Statement | RAH | Durham, Granville, Orange | 60 min |
| Mar 27, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Montgomery, Moore, Randolph | 48 min |
| Mar 27, 4:19 PM EDT | Tornado Warning | RAH | Lee, Montgomery, Moore | 41 min |
| Mar 27, 4:26 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Davidson, Randolph | 64 min |
| Mar 27, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 46 min |
| Mar 27, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Franklin, Granville, Wake | 48 min |
| Mar 27, 4:45 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 60 min |
| Mar 27, 4:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee, Moore | 48 min |
| Mar 27, 5:07 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 38 min |
| Mar 27, 5:13 PM EDT | Tornado Warning | RAH | Johnston, Nash, Wake, Wilson | 47 min |
| Mar 27, 5:42 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Lee, Moore, Sampson and 1 more | 48 min |
| Mar 27, 6:00 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 45 min |
| Mar 27, 6:23 PM EDT | Special Weather Statement | RAH | Anson, Cumberland, Harnett, Hoke, Richmond, Scotland | 37 min |
| Mar 27, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 51 min |
| Mar 27, 6:36 PM EDT | Tornado Warning | RAH | Johnston, Wayne | 54 min |
| Mar 27, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 54 min |
| Mar 27, 6:57 PM EDT | Special Weather Statement | RAH | Cumberland | 48 min |
| Mar 27, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 69 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.